Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 191, NWS Birmingham, AL

August 18, 2007Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2007, 5:50 PM CDT for Tuscaloosa County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2007, 5:50 PM CDT (22:50 UTC)
Expired
Aug 18, 2007, 6:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:00 PM CDTTSTM WND DMGNorthport, ALSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 182250
SVRBMX
ALC125-182315-
/O.NEW.KBMX.SV.W.0191.070818T2250Z-070818T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 615 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUSCALOOSA...AND MOVING
  NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUSCALOOSA MUNICIPAL AIRPORT AND COKER

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3310 8750 3327 8741 3339 8767 3319 8778

$$
1 follow-up statement
000 
WWUS54 KBMX 182304
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT SAT AUG 18 2007

ALC125-182315-
/O.CON.KBMX.SV.W.0191.000000T0000Z-070818T2315Z/
TUSCALOOSA AL-
603 PM CDT SAT AUG 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL TUSCALOOSA COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR COTTONDALE...OR
ABOUT NEAR TUSCALOOSA...MOVING NORTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLT
LOCK AND DAM...TUSCALOOSA MUNICIPAL AIRPORT...LAKE 
TUSCALOOSA...NORTHPORT AND COKER.

LAT...LON 3310 8750 3327 8741 3339 8767 3319 8778

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SAT AUG 18 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
FORECAST FOR TONIGHT WILL BE BASED ON LATEST RADAR LOOPS JUST BEFORE
RELEASE.  OTHERWISE...ALL EYES WILL REMAIN ON HURRICANE DEAN AND
OFFICIAL FORECAST TRACKS.  LOOKING AT THE MODELS WEAK UPPER LOW
OVER PORTIONS OF SOUTH FLORIDA WILL TRACK WESTWARD THE NEXT FEW DAYS
AND REMAIN SOUTH OF THE AREA.  THIS UPPER LOW COUPLED WITH LEFT OVER
BOUNDARY ACROSS THE SOUTHERN SECTIONS WILL MEAN SLIGHT CHANCE POPS
ACROSS THE SOUTH AND DRY CONDITIONS ACROSS THE NORTHERN SECTIONS FOR
SUNDAY AND MONDAY.  OVERNIGHT LOWS WILL REMAIN MAINLY IN THE 70S WITH
AFTERNOON HIGHS IN THE 95 TO 100 DEGREE RANGE.

TUESDAY THROUGH WEDNESDAY NIGHT...WITH OFFICIAL FORECAST TRACK OF
DEAN CONTINUING TO MOVE WESTWARD...UPPER RIDGE IS FORECAST BUILD BACK
INTO THE AREA.  THIS WILL CONTINUE TO SUPPRESS RAIN CHANCES AND ALLOW
THE TEMPERATURES TO RISE.  FOR NOW WILL CONTINUE WITH SLIGHT CHANCE
POPS ACROSS THE EXTREME SOUTH AND DRY CONDITIONS ELSEWHERE.  WARMEST
DAY APPEARS TO BE ON WEDNESDAY WITH READINGS WARMING FROM 95 TO 100
ON TUESDAY TO 97 TO 102 DEGREES BY WEDNESDAY.  OVERNIGHT LOWS WILL
REMAIN MAINLY IN THE 70S.

.LONG TERM...THURSDAY THROUGH SATURDAY.

FOR NOW IT APPEARS THAT UPPER RIDGE WILL GRADUALLY BREAK DOWN DURING
THE PERIOD WITH A WEAK FRONT APPROACHING THE AREA BY THE END OF THE
PERIOD.  WILL CONTINUE WITH SLIGHT CHANCE POPS SOUTH AND WEST EARLY
IN THE PERIOD AND THEN HAVE SLIGHT CHANCE POPS AREA-WIDE BY THE
END OF THE PERIOD.  HIGHS REMAIN IN THE MID TO UPPER 90S WITH
OVERNIGHT LOWS MAINLY IN THE 70S.

&&

.AVIATION...18Z TAF DISCUSSION.

CU WILL BE DEVELOPING IN THE MID AFTERNOON VERSES THE LATE MORNING
AS OUR CONVECTIVE TEMP IS AROUND 95 TO 97 TODAY.  SHOULD SEE SHOWERS
AND STORMS DEVELOPING IN THE WEST AND LATER IN THE SOUTH SO LEFT
VCTS FOR SEVERAL SITES.  ELSEWHERE...NOT TOO MANY AVIATION CONCERNS
EXCEPT FOR THE POOR VISIBILITY CONTINUING AT ANB DUE TO HAZE.
POSSIBILITY OF SOME LOWERING VIS AT SITES THAT RECEIVE RAINFALL
THROUGH THE EVENING HOURS.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  97  69  95  71 /  10  10  10  10  10
ANNISTON    73  97  72  96  73 /  10  10  10  10  10
BIRMINGHAM  75  98  75  97  75 /  10  10  10  10  10
TUSCALOOSA  75  98  73  98  74 /  10  10  10  10  10
CALERA      75  98  73  96  74 /  10  10  10  10  10
AUBURN      73  95  73  96  74 /  10  10  10  20  10
MONTGOMERY  75  99  73  98  75 /  10  20  10  20  10
TROY        73  96  72  96  72 /  10  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Aug 18, 4:00 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT SAT AUG 18 2007

ALZ011>015-017>050-192100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE FROM 4PM
UNTIL 10PM...MOVING FROM EAST TO WEST ACROSS CENTRAL ALABAMA. THE
STORMS ARE MAINLY EXPECTED TO DEVELOP FROM THE INTERSTATE 20
CORRIDOR, NORTHWARD. DAMAGING WIND, FREQUENT LIGHTNING, AND ISOLATED
SMALL HAIL ARE THE PRIMARY CONCERNS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH TEMPERATURES WILL AGAIN CLIMB NEAR AND SLIGHTLY ABOVE THE
CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. HEAT INDICES ARE
EXPECTED TO RANGE BETWEEN 103 AND 109 FOR MOST LOCATIONS WITH
OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75. CONDITIONS WILL BE
MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOT ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

17/KLAWS

In the hours before

Special weather statement, Aug 18, 3:32 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT AUG 18 2007

ALZ025-182115-
SHELBY-
332 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 415 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINCENT...OR 9 MILES NORTHWEST OF
CHILDERSBURG...MOVING WEST AT 15 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VINCENT.
  HARPERSVILLE.
  WESTOVER.
  CHELSEA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 18, 3:33 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT SAT AUG 18 2007

ALZ023-182100-
TUSCALOOSA-
333 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 400 PM
CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAFFEE JUNCTION...OR 15 MILES SOUTHWEST OF
BESSEMER...MOVING WEST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ABERNANT.
  BEVILLE LOCK AND DAM.
  BROOKWOOD.
  PETERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Aug 18, 3:40 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WILSONVILLE             33.24N 86.48W
08/18/2007                   SHELBY             AL   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN AND ROOF TAKEN OFF OF A
            SMALL STRUCTURE.

&&

TGOLDEN
Special weather statement, Aug 18, 4:24 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SAT AUG 18 2007

ALZ023-024-034-182215-
BIBB-JEFFERSON-TUSCALOOSA-
424 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON AND TUSCALOOSA
COUNTIES UNTIL 515 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TANNEHILL IRONWORKS STATE PARK...OR 8 MILES
SOUTHWEST OF BESSEMER...MOVING WEST AT 15 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCCALLA.
  TANNEHILL IRONWORKS STATE PARK.
  CAFFEE JUNCTION.
  WELLER.
  ABERNANT.
  BULL CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17
Local storm report, Aug 18, 4:35 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 W WILSONVILLE         33.24N 86.57W
08/18/2007                   SHELBY             AL   EMERGENCY MNGR

            SIX TREES DOWN AND METAL PORCH ROOF PEELED BACK NEAR THE
            JUNCTION OF COUNTY ROAD 55 AND HWY 25.

&&

TGOLDEN
Special weather statement, Aug 18, 5:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT SAT AUG 18 2007

ALZ023-182300-
TUSCALOOSA-
533 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 600 PM
CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCALOOSA...MOVING NORTHWEST AT 10 MPH.

WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS
STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:41 PM CDTSevere Thunderstorm WarningBMXMontgomery34 min
Aug 17, 8:59 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike31 min
Aug 18, 4:47 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa28 min
Aug 18, 5:13 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningBMXPickens35 min
Aug 18, 5:47 PM CDTSevere Thunderstorm WarningBMXClay28 min
Aug 18, 6:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.